1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.

Prednisone .... oh how i hate it!!!

Discussion in 'Dog Health issues and questions' started by joeys mom, May 10, 2019.

  1. joeys mom

    joeys mom Boxer Insane

    Joined:
    May 7, 2008
    Messages:
    4,135
    Likes Received:
    434
    So Chance has had some serious skin issues ... after doing a biopsy and possible cancer scare ... we still don’t know exactly what is going on BUT have just started prednisone.... and it has helped with the issue at hand ... BUT OMG I hate giving my boy steroids... since starting the steroids the issue has definitely gotten better so it is definitely helping but dang the ... panting, water drinking, food eating and peeing is so trying at times! I don’t mind dealing with it at all ... it just makes me feel bad for Chance .... like I worry he is uncomfortable... what do i do ? He has to continue the the med as prescribed but can I do to make him more comfortable?
     
  2. Jan

    Jan Reasonable Moderator Staff Member

    Joined:
    Jul 20, 2000
    Messages:
    13,634
    Likes Received:
    574
    I have never had experience with steroids. I have heard of the symptoms that you are describing and they sound normal. Hopefully he won't be on steroids for too long. Good luck!
     
    joeys mom likes this.
  3. bxrbgood

    bxrbgood Boxer Insane

    Joined:
    Sep 6, 2012
    Messages:
    1,236
    Likes Received:
    413
    Use the absolute smallest dose you can. Does he have free access to outside anytime he wants? We have doggie doors to a fence area for them to use whenever.
    Ginger is on pred for life I think. She only gets 1mg every other day though. She shows no side effects. Good luck to you and Chance.
     
    joeys mom likes this.
  4. Cami

    Cami Boxer Insane

    Joined:
    Sep 7, 2003
    Messages:
    5,832
    Likes Received:
    55
    It is a miracle drug when needed but side effects are bothersome! Boxers tend to be overly sensitive to so many meds. Possibly ask your vet to lower dose to see if it lessens the side effects. Glad that it is working though!
     
    joeys mom likes this.
  5. Linda/NJ

    Linda/NJ Boxer Insane

    Joined:
    Dec 16, 2001
    Messages:
    4,180
    Likes Received:
    118
    I remember my previous boxer Ginger was on steroid for a short time, for hives or various things. I know what you mean, those symptoms, not panting, but the drinking, peeing, was crazy. I couldn't be happier when she was off them. I hope your boxer can get off it soon but like others said, maybe change the dosage if vet will allow.
     
    joeys mom likes this.
  6. joeys mom

    joeys mom Boxer Insane

    Joined:
    May 7, 2008
    Messages:
    4,135
    Likes Received:
    434
    We are now on only half a pill a day for a week or so and can already tell a difference .... Dr wanted him to stay on track with full dose and gradual decrease due to the skin issue being so bad but now he isnt drinking near as much THANK GOD!!!! .... he had a serious case of diarrhea Monday and Tuesday ... Vet said it shouldn't be med related since we are on the low dose now so we did a fast Tuesday night and yesterday during the day so he was starving last night when he finally got chicken rice and a little sweet potato.
     
  7. Jan

    Jan Reasonable Moderator Staff Member

    Joined:
    Jul 20, 2000
    Messages:
    13,634
    Likes Received:
    574
    Poor baby! If it's not one thing it's another. I hope he is feeling better and that his skin issues resolve. I am sending healing vibes your way. -------->>>>
     
    joeys mom likes this.
  8. Cami

    Cami Boxer Insane

    Joined:
    Sep 7, 2003
    Messages:
    5,832
    Likes Received:
    55
    How is he doing now?
     
  9. joeys mom

    joeys mom Boxer Insane

    Joined:
    May 7, 2008
    Messages:
    4,135
    Likes Received:
    434
    He is doing ok / good .... he has been completely off of the prednisone since Monday ... I don't know why but he just isn't sleeping well ...getting up at 2-3 am EVERY morning. He seems to be panting a bit more BUT it is hot here .. in the high 80's so that may be part of it. He has been battling an unknown skin issue ...and is maybe showing signs of it returning as of last night.... he is getting bumps on his back that turn into nasty soars. They start off as a hive looking bump and then the skin gets really "crusty" and then the hair will come out in a clump and leave an open nasty soar ...... we did a biopsy on one that came back inconclusive :( I am more then peeved at this ( spent $500 and still no answers) so will take him to a different vet for a second opinion if it gets worse again. How long do you think it should take to get the prednisone completely out of his system? He did 2 pills a day for 3 days 1 pill a day for 7 days and then half a pill a day till pills were gone ....
     
  10. Cami

    Cami Boxer Insane

    Joined:
    Sep 7, 2003
    Messages:
    5,832
    Likes Received:
    55
    Not sure how long it takes for the pred to be out of his system but with the skin issues returning it seems as if the effects of them are going away. I'd get a referral to a dermatologist. I have heard of this same issue before (probably here on BW). Not sure what the issue was but it sounds very familiar and I'm thinking it was a food allergy! Ever thought about testing through Hemopet/Nutriscan (saliva test)? Just a thought. Hope you get some answers and him some relief very soon.
     

Share This Page